Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 219, NWS Dodge City, KS

August 16, 2006Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 16, 2006, 7:32 PM CDT for Barber County, Kansas. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2006, 7:32 PM CDT (00:32 UTC)
Expired
Aug 16, 2006, 8:15 PM CDT
In force
43 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 55 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 7:50 PM CDTTSTM WND GST 605 Wnw Kiowa, KSCAME THROUGH WITH A WALL OF DUST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 0.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2006-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 956 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2006-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
956 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
2109 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 170034
SVRDDC
KSC007-170115-
/O.NEW.KDDC.SV.W.0219.060817T0032Z-060817T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
733 PM CDT WED AUG 16 2006

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 815 PM CDT

* AT 729 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES SOUTH OF HARDTNER...OR
  ABOUT 6 MILES NORTHEAST OF ALVA...AND MOVING NORTH AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF SOUTHEASTERN BARBER COUNTY...
  HARDTNER...
  HAZELTON...
  SHARON...

AT 715 PM CDT...A WIND GUST OF 70 MPH WAS REPORTED WITH THIS STORM 7 
MILES SOUTH SOUTHWEST OF ALVA WITH THIS STORM. 

LAT...LON 3701 9867 3701 9836 3733 9836 3729 9852

$$

LACY
3 follow-up statements
000 
WWUS53 KDDC 170057
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
757 PM CDT WED AUG 16 2006

KSC007-170115-
/O.CON.KDDC.SV.W.0219.000000T0000Z-060817T0115Z/
BARBER KS-
757 PM CDT WED AUG 16 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHEASTERN BARBER COUNTY...

AT 754 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES WEST OF HAZELTON...
OR ABOUT 7 MILES NORTHWEST OF KIOWA...MOVING NORTH AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF SOUTHEASTERN BARBER COUNTY...
  HAZELTON...
  SHARON...

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

THE STRONG WINDS WITH THIS STORM WILL OCCUR AHEAD OF ANY RAIN OR 
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. 
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY 
FROM WINDOWS.

LAT...LON 3701 9867 3701 9836 3733 9836 3729 9852

$$

LACY
000 
WWUS53 KDDC 170107
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
805 PM CDT WED AUG 16 2006

KSC007-170115-
/O.CON.KDDC.SV.W.0219.000000T0000Z-060817T0115Z/
BARBER KS-
805 PM CDT WED AUG 16 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHEASTERN BARBER COUNTY...

AT 803 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES SOUTHWEST OF 
SHARON...MOVING NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

AT 750 PM CDT...WINDS OF 60 MPH WERE REPORTED 5 MILES WEST NORTHWEST 
OF KIOWA. THE STRONG WINDS WILL ARRIVE BEFORE THE RAIN AND LIGHTNING 
SO DO NOT WAIT FOR THUNDER TO TAKE COVER. THIS IS A DANGEROUS 
STORM...SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS

LAT...LON 3701 9867 3701 9836 3733 9836 3729 9852

$$

LACY
000 
WWUS53 KDDC 170116
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
816 PM CDT WED AUG 16 2006

KSC007-170126-
/O.EXP.KDDC.SV.W.0219.000000T0000Z-060817T0115Z/
BARBER KS-
816 PM CDT WED AUG 16 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BARBER COUNTY
EXPIRES AT 815 PM CDT...

THE WARNED STORM HAS WEAKENED AND NO LONGER POSES A THREAT TO LIFE OR
PROPERTY.

LAT...LON 3701 9867 3701 9836 3733 9836 3729 9852

$$

LACY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:43 PM CDT, 4 hours 49 minutes earlier.

Area forecast discussion, Aug 16, 2:43 PM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
243 PM CDT WED AUG 16 2006

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGES ARE SHOWER AND THUNDERSTORM CHANCES IN
THE WEST AND NORTH TONIGHT THEN HOW WIDESPREAD THE THUNDERSTORM
CHANCES WILL BE WITH AN UPPER LEVEL WAVE ON THURSDAY AND THURSDAY
NIGHT.

THE BEST CHANCES FOR THUNDERSTORMS TONIGHT WILL BE ALONG AND AHEAD
OF LEE TROUGH THEN WITH A SHORTWAVE TROUGH THAT EJECTS INTO NORTHERN
KANSAS AND NEBRASKA. WILL GRADIENT POPS FROM 20 SOUTHEAST TO 40
NORTH AND WEST. THEN AN UPPER LEVEL WAVE EVIDENT IN SOUTHERN NEW
MEXICO WILL SLOWLY MOVE NORTHEASTWARD AND INTO THE AREA ON THURSDAY.
THIS MAY INCREASE CLOUDS AND CHANCE FOR THUNDER AREA WIDE. ALSO
HIGHS WILL BE COOLER IN THE WEST WITH THE BEST CLOUD. WILL GO WITH
MID 90S EAST TO UPPER 80S WEST. CHANCES FOR THUNDER LINGER INTO
THURSDAY NIGHT WITH VORT MAX, THEN WITH TEMPS REACHING THE MID 90S
ON FRIDAY WITH A WEAK CAP WILL KEEP A 30 POP FOR MAINLY LATE
AFTERNOON THUNDER. OVERNIGHT LOWS SHOULD BE MILD WITH SOUTH WINDS
AROUND 10 TO 15 MPH.

DAYS 3-7...

POP FCST ALONG THE FRONT FRI NIGHT INTO SATURDAY APPEARS TO BE MAIN
CHALLENGE.  OVERALL...NOT A LOT TO CHANGE IN THE FCST.  ONCE THE
FRONT MOVES THROUGH SATURDAY...SHOULD SEE LINGERING TROPICAL
MOISTURE AROUND AS THE FRONTAL PUSH WILL BE QUITE WEAK PER ALL THE
MODEL PROGS...WHICH MAKES SENSE GIVEN THE DOMINANT SUBTROPICAL RIDGE
OVER THE SOUTH.  OVERTIME...THIS SUBTROPICAL RIDGE WILL RETROGRADE
TO THE SOUTHERN ROCKIES...WHILE HEIGHTS LOWER OVER THE NORTHEASTERN
QUARTER OF THE CONUS.  THIS WILL PUT WESTERN KANSAS INTO A WEAK
WEST-NORTHWEST FLOW REGIME.  IT DOES NOT LOOK LIKE ANY APPRECIABLE
PCPN CHANCES WILL EXIST...ALTHOUGH WITH TROPICAL MOISTURE REMAINING
IN PROXIMITY...DAILY CHANCES FOR ISOLATED TO WIDELY SCATTERED
AFTERNOON/EARLY EVENING SHOWERS AND STORMS WILL EXIST.  WILL PAINT
THE GRIDS WITH 10 TO 14 POPS THROUGHOUT THE EXTENDED PERIOD BEYOND
SATURDAY...SINCE NOT ONE DAY STANDS OUT ABOVE ANY OTHER THROUGH THE
MIDDLE PART OF NEXT WEEK FOR PCPN CHANCES.  GIVEN THE FLOW PATTERN
AND SUBSEQUENT HIGHER MSLPS...HIGHS AROUND CLIMO ARE EXPECTED,
WHICH IS AROUND 90 FOR MOST OF SOUTHWEST KANSAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  92  69  95 /  20  40  40  30
GCK  68  90  68  93 /  30  40  40  30
EHA  65  86  66  91 /  30  30  40  30
LBL  68  89  68  93 /  20  40  40  30
HYS  70  94  70  97 /  30  40  40  30
P28  72  97  72  99 /  20  30  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN06/25
Hazardous weather outlook, Aug 16, 2:52 PM CDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
252 PM CDT WED AUG 16 2006

KSZ031-046-064>066-078>081-087>090-171000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FORD-HODGEMAN-KIOWA-MEADE-PAWNEE-
PRATT-RUSH-STAFFORD-
252 PM CDT WED AUG 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS ONLY A SLIGHT CHANCE FOR SOME SHOWERS OR THUNDERSTORMS
MAINLY BETWEEN 6 PM AND 10 PM TONIGHT. SEVERE WEATHER IS NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY AND SATURDAY, BUT NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED.

KSZ030-043>045-061>063-074>077-084>086-171000-
FINNEY-GRANT-GRAY-HAMILTON-HASKELL-KEARNY-LANE-MORTON-NESS-SCOTT-
SEWARD-STANTON-STEVENS-TREGO-
252 PM CDT (152 PM MDT) WED AUG 16 2006

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BECOME MORE NUMEROUS LATE THIS AFTERNOON AND
EARLY THIS EVENING. SOME MAY PRODUCE HEAVY RAINFALL AMOUNTS, BUT
SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY AND SATURDAY, BUT NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED.

06

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.